Hail, Vermillion
- When
- May 7, 6:18 PM EST to 6:20 PM EST
- Where
- Vermillion County, 0.95 mi E of Coyuga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.952, -87.452
A few thunderstorms pushed southeast out of east-central Illinois into central Indiana during the evening of May the 7th. One storm in particular, produced numerous large hail reports out of Vigo County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A few thunderstorms pushed southeast out of east-central Illinois into central Indiana during the evening of May the 7th. One storm in particular, produced numerous large hail reports out of Vigo County. Flash flooding was also observed in Vigo County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 5:33 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 633 PM EDT SAT MAY 7 2011 .UPDATE... THE NEAR TERM AND AVIATION SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... WARM ADVECTION AND AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS TODAY. PRECIPITATION WILL DIMINISH LATE TONIGHT AS THE UPPER LEVEL DISTURBANCE MOVES EASTWARD. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE BY MONDAY AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OUR WAY. THE WARM FRONT TO OUR WEST WILL MOVE NORTH ACROSS OUR REGION AROUND TUESDAY AND VERY WARM WEATHER WILL RESULT BY TUESDAY AND WEDNESDAY AS A STRONG UPPER RIDGE BUILDS ACROSS THE OHIO VALLEY AND EASTERN GREAT LAKES. IN THE EXTENDED THIS UPPER RIDGE WILL MOVE ON TO THE EAST AS A COLD FRONT MOVES INTO OUR REGION. && .NEAR TERM /REST OF THIS EVENING INTO TONIGHT/... UPDATE...SEVERE TSTM WATCH 264 WAS ISSUED EARLIER FOR MUCH OF THE CWA EXCEPT FOR THE FAR EASTERN COUNTIES AND SOUTH. THIS WATCH IS IN EFFECT UNTIL 11 PM. ANALYSIS AS OF 230 PM THIS AFTERNOON DEPICTS A WARM FRONT ACROSS THE SW SECTOR OF INDIANA...WHILE A WEAK SURFACE LOW BACK ACROSS PORTIONS OF ERN IOWA AND WRN IL WILL TRACK ALONG THIS BOUNDARY THROUGH THIS EVENING...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE BASED ON INSTABILITY PARAMETERS DEPICTED IN 12Z SOUNDINGS. (SPC HAS JUST UPDATED TO INCLUDE THE MAJORITY OF THE FA IN A SLIGHT RISK). ALSO...LATEST VISIBLE SATELLITE SHOWING A BREAK IN THE CLOUDS ACROSS MUCH OF CENTRAL INDIANA...WHERE IF TRENDS CONTINUE MOST OF THE FORECAST AREA COULD SEE A MOSTLY CLEAR SKIES BEFORE SHOWERS/STORMS START POPPING UP LATE IN THE AFTERNOON. THIS DIURNAL HEATING WILL ONLY FURTHER AIDE DEVELOPMENT. SPC HIGHLIGHTING MAIN THREATS AS LARGE HAIL AND EVEN A FEW ISOLATED TORNADOES DUE TO SUPERCELL POTENTIAL. HAVE UPPED ALL POPS TO LIKELY...THOUGH COVERAGE SHOULD BE FAIRLY SCATTERED IN NATURE. CONTINUED TO GRADUALLY TAPER OFF POPS FROM W-E BETWEEN 00-06Z THIS EVENING...WITH ONLY A SLIGHT CHANCE OF POPS EXISTING AFTER 06Z FOR THE EASTERN COUNTIES. TOOK A MOS BLEND FOR TEMPS SINCE GUIDANCE IS SIMILAR...YIELDING LOWS 50-55. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... RIDGE BUILDS BACK OVER THE REGION BRIEFLY ON SUNDAY WITH A VERY NICE MOTHERS DAY ON TAP FOR THE AREA WITH PARTLY SUNNY SKIES AND HIGHS IN THE 70S. HOWEVER BY MONDAY ANOTHER UPPER DISTURBANCE WILL MOVE ACROSS THE AREA. MODELS ALSO INDICATE ANOTHER 850 MB JET ACROSS THE SOUTHERN PLAINS AND SHIFT IT INTO THE MID MISSISSIPPI VALLEY BY MONDAY. THE WARM FRONT WILL MOVE NORTHEAST EAST ACROSS OUR REGION AROUND TUESDAY. MODELS CONTINUE TO SHOW A VERY WARM AND UNSTABLE AIRMASS...SO HIGH CHANCE POPS WILL CONTINUE IN THE FORECAST FOR MONDAY AND TUESDAY...THOUGH AGREE WITH PREV FORECAST THAT AIRMASS MAY BECOME SOMEWHAT CAPPED ON TUESDAY. ALSO MODELS CONTINUE TO TREND WARMER FOR MONDAY/TUESDAY WITH HIGHS IN THE UPPER 70S TO LOW 80S MON AND MID TO UPPER 80S BY TUE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... A CHANGEABLE WEATHER PATTERN IS EXPECTED TUESDAY NIGHT THROUGH SATURDAY...AS A LARGE RIDGE IS EXPECTED TO CONTINUE TO INFLUENCE THE WEATHER ACROSS THE REGION ON WEDNESDAY. ECMWF AND GFS BOTH SHOW THUS RIDGE AND SUBSIDENCE IN PLACE ALONG WITH WARM SOUTHERLY WINDS AND 850 TEMPERATURES NEAR 19C. HOWEVER...ON THURSDAY THROUGH SATURDAY...THE RIDGE BREAKS DOWNS AS DEEP UPPER LOW PLUNGES OUT OF CANADA AND A NEGATIVELY TILED LOW PRESSURE SYSTEM LINGERS ACROSS INDIANA. GIVEN THIS WILL NEED TO KEEP CLOUDS ALONG WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ALONG WITH COOLER TEMPERATURES. && .AVIATION /DISCUSSION FOR THE 0507000Z TAFS/... HAVE MADE A FEW UPDATES AND AMENDMENTS TO LATEST TAFS...MAINLY TO ACCOUNT FOR CURRENT TSTM ACTIVITY THAT MAY AFFECT A FEW OF THE TERMINALS... AND FOR THE FOG/VERY LOW STRATUS DECK EXPECTED IN THE WAKE OF THIS ACTIVITY LATE TONIGHT. LATEST GUIDANCE INDICATES IFR CEILINGS AFTER 06Z TONIGHT...UNTIL ROUGHLY SUNRISE ON SUNDAY WHEN IT SLOWLY BREAKS OUT AND SKIES BECOME PARTLY SUNNY BY THE AFTERNOON. AFTER HEATING AND MIXING RETURNS ON SUNDAY MORNING...A DRY DAY WITH VFR CONDITIONS IS EXPECTED. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SMF NEAR TERM...SMF SHORT TERM...SMF LONG TERM....PUMA AVIATION...SMF
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 PM EDT SAT MAY 7 2011 INZ021-030-031-036>042-045>049-052-054>057-064-065-072-082100- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY- MORGAN-JOHNSON-SHELBY-RUSH-BARTHOLOMEW-DECATUR-JENNINGS- 521 PM EDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL...STRONG DAMAGING WINDS...AND POSSIBLY A TORNADO AS THE MAIN THREATS. WIDESPREAD RIVER FLOODING WILL CONTINUE ALONG AREA RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIDESPREAD RIVER FLOODING IS EXPECTED TO CONTINUE ALONG AREA RIVERS THROUGH THE WEEK IN SOME AREAS. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY AND WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...LIGHTNING CAN BE A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH SEVERE WEATHER RELATED REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051-053-060>063-067>071-082100- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN- GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 521 PM EDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL...STRONG DAMAGING WINDS...AND POSSIBLY A TORNADO AS THE MAIN THREATS. WIDESPREAD RIVER FLOODING WILL CONTINUE ALONG AREA RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIDESPREAD RIVER FLOODING IS EXPECTED TO CONTINUE ALONG AREA RIVERS THROUGH THE WEEK IN SOME AREAS. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY AND WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...LIGHTNING CAN BE A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH SEVERE WEATHER RELATED REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH/SMF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT SAT MAY 7 2011
INZ042-072300-
RANDOLPH-
617 PM EDT SAT MAY 7 2011
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 700 PM EDT...
AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINCHESTER...OR 20 MILES NORTH OF
RICHMOND...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
UNION CITY AROUND 630 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4003 8481 4002 8481 4001 8507 4021 8509
4023 8480 4004 8481
TIME...MOT...LOC 2217Z 265DEG 28KT 4011 8496
77/TDUDThe Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
6 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A 65 mph thunderstorm wind gust was observed in this location. A rotating wall cloud was also reported.
Pea to quarter sized hail covered the ground in Shirkieville.
A hole was torn in the roof of the community theater in Terre Haute due to damaging thunderstorm wind gusts.
The intersection of US Highway 41 and State Route 246 has nine inches of water over the road due to thunderstorm heavy rainfall.
Flash flooding was occurring in central Terre Haute at the intersection of Third Street and Poplar Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315826, 315829, 315831, 315836, 315843, 315847, 315849, 315850, 316520, 316523.